Paliperidone palmitate-induced facial angioedema: A case report

Research output: Other contributionMiscellaneous

Abstract

BACKGROUND: Paliperidone palmitate is a once-monthly injectable, atypical antipsychotic. To our knowledge, there has been only one report of paliperidone palmitate-induced angioedema presenting with acute laryngeal edema with subsequent respiratory arrest. Here, we present a case report of paliperidone palmitate-induced angioedema with a relatively mild clinical presentation compared with the previously reported case, and the patient's condition was not complicated by life-threatening anaphylaxis.

CASE SUMMARY: A 79-year-old female, who had a major neurocognitive disorder due to Alzheimer's disease with behavioral disturbances. Paliperidone palmitate was off-label used to control her aggression, irritability, and psychosis. After induction doses (150 mg and 100 mg intramuscularly, given 1 wk apart), she developed intermittent swelling of the face, eyelids, and lips on day 17 after the initial dose, and the edema was explicitly seen on day 20. The diagnosis was paliperidone palmitate-induced angioedema. The monthly injection dose was discontinued on day 33 after the initial dose. The angioedema was subsequently alleviated, and it had completely resolved by day 40 after the initial dose.

CONCLUSION: Paliperidone palmitate-induced angioedema is a rare condition and can present with a mild, intermittent facial edema, which may be overlooked in clinical practice.

Details

Authors
External organisations
  • Mahidol University
Research areas and keywords

Subject classification (UKÄ) – MANDATORY

  • Dermatology and Venereal Diseases
Original languageEnglish
Number of pages7
Edition20
Volume8
Publication statusPublished - 2020 Oct 26
Publication categoryResearch
Externally publishedYes

Publication series

NameWorld journal of clinical cases
ISSN (Print)2307-8960

Bibliographic note

©The Author(s) 2020